In a recent publication on the Medical News Today website, a health expert discusses the primary symptoms, causes, risk factors, treatments, and recovery for lower-GI bleeds. The author also provides critical information advising patients on when to seek emergency medical care. GI bleeds can be classified as acute or chronic. Acute bleeding can be abrupt and severe, whereas chronic bleeding lasts for a longer period and may cause less-noticeable symptoms.
Lower-GI bleeding, which can range from mild to severe, may result from an injury, ulceration, or inflammation. More than 80% of lower-GI bleeding events resolve on their own, but this depends on the cause and on the overall health of the patient. Common signs and symptoms may include one or more of the following: bright-red blood drops, smears, or clots in the stool; abdominal cramps or pain; faintness and dizziness; unexplained exhaustion or weakness; unusual paleness; and shortness of breath. Individuals with upper-GI bleeds, on the other hand, may present with black, tarry stools, vomit that contains blood or resembles coffee grounds; or sudden, severe bleeding.
The author notes that common causes of lower-GI bleeds include hemorrhoids and anal fissures; use of certain medications, such as antithrombotic agents; diverticulosis and diverticular bleeding; bleeding disorders such as Von Willebrand's disease; colitis; polyps; and colorectal cancer. Factors that may augment the risk of lower-GI bleeding include advanced age; overuse of nonsteroidal anti-inflammatory drugs (ibuprofen, naproxen, etc.); chronic constipation, which may lead to straining and hemorrhoids; and familial history of medical conditions such as inflammatory bowel disease.
Patients are advised to immediately seek medical attention if they experience sudden and unexplained blood in their stool or vomit; if bleeding is severe or continuous; or if they experience sudden heart-rate changes, loss of consciousness, changes in blood pressure, or changes in skin color or temperature. The author also states that patients with a history of hemorrhoids should increase fiber intake when appropriate, stay adequately hydrated, and use stool softeners (if warranted) and OTC topical products for hemorrhoids.
Finally, the author notes that, if they are left untreated or are severe, lower-GI bleeds are associated with serious complications, including anemia, respiratory distress, infection, shock, and even death. Therefore, it is imperative that patients experiencing any symptoms associated with GI bleeds seek medical care and discuss any symptoms of lower-GI bleeding with their primary healthcare provider and obtain proper treatment.
The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.
« Click here to return to Gastro Update.